Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
155 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is increasing Keppra dose while on Phenytoin safe?

Hi, I'm suppose to wean my father from taking phenytoin 125mg/5ml 3 times a day to 0 in 1 week while at the same time increasing his Keppra from 1000mg per day to 1500 mg per day. how can I safely do this? I increased the keppra already and for the 1st 3 days I've tapered off 1 dose(5ml) of phenytoin. I have noticed a change of 0 appitite in my dad, depression and sad dreams and some irratibility. I recently relocated my dad from Ia to Fl so this is a new neuro Dr. but my dad has done well with this mixture since Feb of this year. The new Dr said the phenytoin can be the root of his constant rash and incessant itching for the last 4 month
Wed, 24 Dec 2014
Report Abuse
Psychiatrist 's  Response
Hello thanks for asking from HCM

Phenytoin is a good anti-convulsant drug and your father is taking 375 mg per day. The drug is known to cause side effects like rash, gum hypertrophy, lymph node enlargement, itching etc. So most likely the itching and rash your father is suffering is due to phenytoin. So this is the reason his doctor has advised to reduce the doses.
Keppra is Levetiracetam. The drug is also an anti epileptic drug. The drug can be given with phenytoin and its safe to increase the dose of Keppra while on phenytoin. Taper the doses of phenytoin as per prescription given you you by his doctor.

Thanks, hope this helps you.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 
Is increasing Keppra dose while on Phenytoin safe?

Hello thanks for asking from HCM Phenytoin is a good anti-convulsant drug and your father is taking 375 mg per day. The drug is known to cause side effects like rash, gum hypertrophy, lymph node enlargement, itching etc. So most likely the itching and rash your father is suffering is due to phenytoin. So this is the reason his doctor has advised to reduce the doses. Keppra is Levetiracetam. The drug is also an anti epileptic drug. The drug can be given with phenytoin and its safe to increase the dose of Keppra while on phenytoin. Taper the doses of phenytoin as per prescription given you you by his doctor. Thanks, hope this helps you.